Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2024, 10:54 PM EDT for 6 counties in Virginia; Rockingham County, Stokes County, Surry County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2024, 10:54 PM EDT (02:54 UTC)
- Expired
- May 7, 2024, 12:00 AM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Carroll County, VA, City of Martinsville, VA, Floyd County, VA, Franklin County, VA, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:55 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 6, 5:55 PM EDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 555 PM EDT Mon May 6 2024 .SYNOPSIS... The weather pattern will remain unsettled for much of the week with a daily threat of afternoon and evening thunderstorms. && .NEAR TERM /THROUGH TUESDAY/... As of 545 PM EDT Monday... Key Messages: 1. Scattered showers and thunderstorms through this evening. Some may bring locally heavy rainfall. 2. Showers and thunderstorms again Tuesday afternoon and evening, with potential to be severe. Keeping close to latest HRRR which has better handle on meso situation. Should be a lull in activity in the southwest through early evening so have cancelled the flood watch. A few more showers, possible storms expected toward 10pm-midnight but thinking is flash flood threat is too isolated/spotty at best to have a watch. Only a few locations received over 2 inches of rain. Previous discussion... A mid level shortwave crosses the area late tonight, as a low surface tracks along a boundary oriented roughly northeast to southwest across the Ohio Valley. Showers and thunderstorms are already developing in west along and west of the Blue Ridge today. Expect coverage to increase through this afternoon and evening, as the shortwave approaches and as instability over the area increases with daytime heating. Precipitable water on this morning's sounding was 1.15 inches, which is above the 90th percentile relative to climatology for today. Forecast soundings for this evening show an increase in PWATs, anywhere from 1.25 inches to 1.55 inches, depending on the high res model. Thus, there is strong potential for locally heavy rainfall with any of the storms today, which could lead to flash flooding, especially in urban and low lying areas. Coverage of storms will decrease after sunset with the loss of solar heating, and any lingering showers should dissipate by midnight. Weak mid and upper level ridging builds into the area briefly tomorrow, and the warm front lifts northward into the lower Great Lakes. Another shortwave will move through the upper Midwest ahead of a deep upper low over the northern Plains Tuesday, which will trigger some showers and thunderstorms over the Mid Atlantic and Ohio Valley again later in the day. While the ridging aloft will help to suppress a widespread severe threat, less cloud cover tomorrow will result in more instability, and deep layer shear will be sufficient enough to support more organized convection, with a marginal threat for damaging wind and severe hail. The stronger storms look to be mainly west of the mountains on Tuesday, closer to the better dynamics, and where terrain can add an additional source of lift. Temperatures will be in the mid to upper 70s in the west and around 80 in the east. Tuesday will be a few degrees warmer. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 130 PM EDT Monday... Key Messages: - Increasing flash flood threat - Periods of numerous showers and thunderstorms Short range starts with south west flow between large upper low over the Northern Plains and upper ridging over the western Atlantic. Then by Thursday a long wave troughing digs over the eastern United States. The upper trough axis moves the coast for Sunday and Monday. At the surface the main cold front will cross the area Thursday. Temperatures remain above normal ahead of the front, especially overnight. Precipitable water values remain just above two standard deviations above normal ahead of the front through Thursday as forecast by the North American Ensemble. Plus multiple days of numerous thunderstorms will steadily saturate the soil leading to a higher probability of flooding by Thursday. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 130 PM EDT Sunday... Key Messages: - Temperatures cool off - Daily threat of thunderstorms continues Overall synoptic scale pattern during this time frame features broad troughing in the eastern United States and lower 5000 MB heights. No particular focus to aid in development of precipitation but region remains cooler than earlier in the week, but warm enough for a daily chance of afternoon and evening showers and thunderstorms. For now, enough of a break from the deep moisture to the forecast for Monday dry. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... As of 550 PM EDT Monday... Showers/few storms may impact BLF/LWB/BCB in the 03z-06z time frame but overall coverage tonight into Tuesday will be limited. Fog and low stratus appears to become more of an issue overnight. IFR to LIFR or lower is likely in places where it rained and where any breaks in the cloud cover occur which could be almost any site. Will lean toward MVFR/IFR east and lower in the west. Any fog will likely erode by 14z. Ceilings will be variable through at least midday Tuesday, but improve to VFR for much of the area by Tuesday afternoon. Showers and thunderstorms are expected again Tuesday afternoon, but coverage looks too limited to have in the tafs. Forecast confidence is average. Extended Aviation Outlook... Unsettled weather is expected for much of the week. Daily threat of SHRA/TSRA through Friday. This will bring periods of MVFR/IFR ceilings and visibilities at times. Winds through Wednesday will favor a SW direction and may be gusty at times. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AS/PM/WP NEAR TERM...AS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...AS/PM
Hazardous weather outlook, May 6, 5:44 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 544 PM EDT Mon May 6 2024 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-072145- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 544 PM EDT Mon May 6 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. A few storms could bring locally heavy rain this evening. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a marginal risk for severe thunderstorms Tuesday and a slight risk for severe thunderstorms Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday and Wednesday.
In the hours before
Special weather statement, May 6, 8:36 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
836 PM EDT Mon May 6 2024
NCZ018-070100-
Watauga NC-
836 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT
WATAUGA COUNTY THROUGH 900 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm over
B.R. Parkway-Linville Falls To Grandfather, or over Newland, moving
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Todd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3634 8163 3627 8157 3628 8155 3624 8148
3620 8146 3614 8150 3612 8154 3612 8171
3611 8181 3616 8183 3619 8186 3619 8188
3621 8190 3623 8191
TIME...MOT...LOC 0036Z 247DEG 28KT 3607 8188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, May 6, 9:36 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
936 PM EDT Mon May 6 2024
NCZ019-070200-
Wilkes NC-
936 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES COUNTY THROUGH 1000 PM EDT...
At 936 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boomer, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Windy Gap...
Wilkesboro Reservoir...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3600 8133 3615 8138 3629 8089 3609 8088
3606 8088 3606 8098 3603 8107 3604 8114
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 0136Z 256DEG 26KT 3608 8127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, May 6, 10:04 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1004 PM EDT Mon May 6 2024
NCZ003-019-020-070230-
Yadkin NC-Surry NC-Wilkes NC-
1004 PM EDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT
SOUTH CENTRAL SURRY...SOUTHEASTERN WILKES AND YADKIN COUNTIES THROUGH
1030 PM EDT...
At 1004 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Hill to Clingman to near Love Valley.
Movement was northeast at 25 mph.
HAZARD...Pea size hail and torrential rains.
SOURCE...Radar indicated.
IMPACT...Ponding of water on roads and low lying flooding of ditches.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
Windy Gap...
and Nebo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3606 8091 3605 8101 3612 8102 3626 8089
3642 8065 3632 8061 3605 8055
TIME...MOT...LOC 0204Z 239DEG 22KT 3624 8087 3617 8095 3598 8091
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
WPSpecial weather statement, May 6, 10:45 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1045 PM EDT Mon May 6 2024
NCZ003-004-VAZ032-070315-
Stokes NC-Surry NC-Patrick VA-
1045 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK COUNTIES
THROUGH 1115 PM EDT...
At 1044 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bottom, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Pilot Mountain...
Francisco...
and Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3628 8072 3649 8087 3656 8071 3656 8061
3658 8061 3660 8062 3666 8050 3665 8049
3666 8049 3668 8045 3643 8033
TIME...MOT...LOC 0244Z 247DEG 26KT 3644 8075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:32 PM EDT | Special Weather Statement | RNK | Patrick | 28 min |
| May 7, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 16 min |
| May 7, 6:55 PM EDT | Special Weather Statement | RNK | City of Danville | 35 min |
| May 7, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 36 min |
| May 7, 7:56 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 74 min |
| May 6, 8:36 PM EDT | Special Weather Statement | RNK | Watauga | 24 min |
| May 6, 9:36 PM EDT | Special Weather Statement | RNK | Wilkes | 24 min |
| May 6, 10:04 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| May 6, 10:45 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| May 7, 3:55 PM EDT | Special Weather Statement | RNK | Yadkin | 35 min |
| May 7, 4:17 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| May 7, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 23 min |
| May 7, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 44 min |
| May 7, 4:49 PM EDT | Special Weather Statement | RNK | Wilkes | 26 min |
| May 7, 5:20 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| May 7, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 32 min |
| May 7, 6:08 PM EDT | Special Weather Statement | RNK | Yadkin | 37 min |
| May 7, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 37 min |
| May 7, 6:24 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| May 7, 6:59 PM EDT | Special Weather Statement | RNK | Stokes | 31 min |
| May 7, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 35 min |
| May 7, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 19 min |
| May 7, 7:51 PM EDT | Special Weather Statement | RNK | Person | 24 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.